Jump to content

B12


Recommended Posts

I have done searches on the site for B12 which has been a very prevelent topic, but I have a question that wasn't really brought up yet.

I heard from my doctor today that my B12 level is 167 (ref range at this lab normal is 200) and I am scheduled for further testing to see why this has occured. My question is for those with gastroparesis and/or dismotility issues. Which form of replacement therapy have you determined is best for you IM injections monthly or oral supplementation? My doc is leaning towards IM because of how low the number is, but we are wondering if in the future I could switch to PO. I am wondering if because of the nearly nonexistent motility of my stomach and since the small intestine is where B12 is absorbed, would I even get any benefits from the oral supplementation (not to mention the esophageal dismotility making it hard to swallow large pills)?

We are hoping this result explains the episodes of slurring, twitching, numbness, confusion, jaw clenching, and ataxia. I am keeping my fingers crossed this is the answer as I have nearly two episodes a day and they are taxinf on me emotionally and physically.

Thanks for the help and sorry for the bit of redundancy,

Sheridan

Link to comment
Share on other sites

Sheridan,

Actually, you don't even need to get the IM shots, as recent literature suggests that even when there is an abnormal function of the GI system (i.e. gastroparesis, pernicious anemia, etc. ), oral vitamin B12 taken as 1 mg daily is just as effective as IM or IV to increase serum vitamin B12 level to the normal range.

I tried it on myself, when my B12 level was 133. I started taking oral tablets, which are not big at all, daily and within 3-4 weeks, my level increased to 500.

Regarding your symptoms as possibly caused by B12 deficiency, I unfortunately doubt that all of your symptoms are related to B12 deficiency. Perhaps muscle twitching and numbness would resolve, but please keep me posted if indeed all of your symptoms either improve or completely disappear as a result of correcting B12 deficiency.

Link to comment
Share on other sites

Pat and Doctorguest,

Thank-you so much for your replies. I am glad to hear that the PO tablets are not "horse pills" and will certainly be discussing them with my doctor instead of the IM injections. It is very encouraging to hear of the fgood results from oral supplementation.

Doctorguest-My PCP says that it is a shot in the dark that the B12 is the cause of the episodes, but we are still hoping :). I had a sleep deprived EEG yesterday, perhaps that will reveal answers as well. My neuro thinks that the episodes are a result of poor perfusion to the brain brought on by dehydration from the GP which is compounded by the fact that I was already hypovolemic to begin with (very low in both plasma and red cell volume). The explanation makes sense. He thinks IV fluids daily will help, but we are holding off in hopes that my gastric pacer will soon begin to work (have had it for two months now) and I will be able to drink more PO.

I will keep you posted.

Thanks again,

Sheridan

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...